Iowa, 2008

Hail and Damaging Wind in Iowa, September 23, 2008

September 23, 2008 · NWS DMX · 10 events in 3 counties and zones

A cold front moved into Iowa during the evening hours. 5 inches, very near the all time record for the time of the year.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
$35,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved into Iowa during the evening hours. Deep moisture was drawn north ahead of the front with precipitable water values approaching 1.5 inches, very near the all time record for the time of the year. The atmosphere was quite warm with the freezing level in the 12,000 to 14,000 range. For late September, CAPE values were fairly high, around 2000 J/kg, but the atmosphere was weakly sheared with 20 to 30 kts of effective shear. CAPE in the -10 to -30 C. layer of the atmosphere was between 200 to 400 J/kg, while downdraft CAPE was between 600 and 1100 J/kg. A line of thunderstorms formed ahead of the cold front during the late afternoon. Actually, the line had formed the night before and had weakened during the day and intensified during maximum heating. The line moved east and produced hail for the most part with reports of three quarter to 1 inch diameter hail received in several locations across western Iowa. One storm produced winds around 60 MPH in Dallas County. Tree limbs were downed and a portion of a 2 foot diameter tree was blown down by the wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 23, 1:45 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 23, 1:45 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT TUE SEP 23 2008

.DISCUSSION...
SFC BOUNDARY WILL ADVANCE SLOWLY EAST THROUGH TONIGHT. SCATTERED
CONVECTION HAS INITIATED FROM NW IA AND ERN NEBRASKA THOUGH THE
ACTIVITY IS WELL BELOW SEVERE LIMITS AT THIS TIME. SEVERE WX
PARAMETERS ARE MARGINAL THIS AFTERNOON WITH UNSEASONABLY DEEP WARM
LAYER NEAR 13 KFT LIMITING HAIL POTENTIAL. GREATEST THREAT WILL BE
DAMAGING WINDS WITH NEAR UNIDIRECTIONAL FLOW THROUGHOUT THE LAYER.
NO DIRECTIONAL SHEAR AND LIMITED SPEED SHEAR SHOULD KEEP PRIMARY
STORM MODE AS MULTICELL LINE THOUGH AN EMBEDDED SUPERCELL IS STILL
POSSIBLE. MLCAPES NEAR 1500 J/KG NOW HOWEVER CU FIELD IS BECOMING
BROKEN AHEAD OF THE BOUNDARY AND MAY END UP LIMITING OVERALL
INSTABILITY AND SVR THREAT. LATE CLEARING IN THE FAR NORTH WITH
LIGHT WINDS MAY PRODUCE SOME FOG BEFORE DAYBREAK.

SHOWERS WILL LIKELY LINGER IN THE SOUTHEAST COUNTIES WEDNESDAY
MORNING. THERE IS SOME UNCERTAINTY AS TO HOW FAR SOUTH THE FRONT
WILL PUSH DURING THE AFTERNOON HOURS. THE NAM STALLS IT OUT IN
SOUTHERN IOWA AND DEVELOPS SOME LATE AFTERNOON/EVENING CONVECTION
ALONG THE HIGHWAY 34 AND INTERSTATE 80 CORRIDORS. THE ECMWF/GFS/SREF
ALL PUSH THE FRONT SOUTH. WILL KEEP SMALL POPS SOUTH OF HIGHWAY 34
THROUGH 00Z BUT IGNORE THE NAM OUTLIER FOR NOW. WAA WILL INCREASE
ACROSS WESTERN IOWA LATE WEDNESDAY NIGHT INTO THURSDAY MORNING AS
THE FRONT LIFTS BACK NORTH. THE GFS IS HAVING SOME APPARENT
CONVECTIVE FEEDBACK ISSUES WITH THE LARGE QPF BULLSEYE IN FAR
NORTHEAST NEBRASKA AND WILL DISREGARD THAT...BUT THERE SHOULD BE
SOME SCATTERED STORMS. FOR LATER THURSDAY INTO FRIDAY...UPPER
RIDGING WILL BUILD INTO IOWA WHICH WILL BOOST AFTERNOON TEMPERATURES
INTO THE 80 TO 85 DEGREE RANGE MOST LOCATIONS.

A STRONG COLD FRONT WILL DROP SOUTH THROUGH THE STATE FRIDAY NIGHT
INTO SATURDAY. MOISTURE IS LIMITED...AS IS MODEL QPF. WILL KEEP THE
SLT CHC POPS GOING SATURDAY IN THE FAR NORTH...BUT LEAVE FRIDAY
NIGHT DRY. MODEL CONSENSUS IS IMPROVING FOR A MUCH STRONGER UPPER
LOW TO IMPACT THE STATE SUNDAY NIGHT THROUGH MONDAY WITH THE COOLEST
AIR OF THE SEASON SO FAR. THE GFS IS ADVERTISING 850MB TEMPS NEAR 0C
TUESDAY NIGHT...BUT THE ECMWF IS ABOUT 5 TO 10 DEGREES WARMER.

&&

.AVIATION...23/18Z
DEVELOPING CUMULUS AHEAD OF APPROACHING FRONTAL BOUNDARY WILL BECOME
BKN MVFR AT MOST LOCATIONS THROUGH 00Z. SCATTERED THUNDERSTORMS WILL
MOVE ACROSS THE STATE LATE THIS AFTERNOON AND OVERNIGHT AND HAVE
MENTION AT EACH SITE. CLEARING SHOULD OCCUR ALONG AND NORTH OF A DSM
TO ALO LINE AND GIVEN POTENTIAL FOR RAIN THIS EVENING ALONG WITH
CLEARING SKIES AND LIGHT WINDS...SOME FOG AND SCATTERED STRATUS WILL
BE POSSIBLE AFTER 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...KINNEY
Hazardous weather outlook, Sep 23, 3:21 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT TUE SEP 23 2008

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081-
082-092-093-241030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
421 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN IOWA THIS
AFTERNOON AND PROGRESS SLOWLY TO THE EAST. A FEW OF THE STORMS MAY
BECOME SEVERE THROUGH 9 PM WITH 65 MPH WINDS AND NICKEL SIZED HAIL
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR A THUNDERSTORMS LATE WEDNESDAY NIGHT
INTO EARLY THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH 900 PM THIS EVENING.

IAZ027-028-038-039-049-050-061-062-073>075-083>086-094>097-241030-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
421 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS CAN BE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

DONAVON

The radar

The Omaha radar (KOAX), 108 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
September 23, 3:30 PM CST
Where
Cass County, 1.38 mi S of Lewis
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.280, -95.080

Hail, Cass

When
September 23, 3:36 PM CST
Where
Cass County, 1.38 mi S of Lewis
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.280, -95.080

Hail, Cass

When
September 23, 3:37 PM CST
Where
Cass County, 0.69 mi N of Lewis
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.310, -95.080

Hail, Cass

When
September 23, 3:40 PM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.400, -95.010

Nickel to quarter size hail was reported.

Hail, Guthrie

When
September 23, 5:26 PM CST
Where
Guthrie County, 1.03 mi E of Guthrie Center
Measured
0.75 in hail
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
41.680, -94.480

Dime to penny size hail 1 mile east of Guthrie Center on Highway 44.

Hail, Guthrie

When
September 23, 5:36 PM CST
Where
Guthrie County, 2.59 mi SE of Fanslers
Measured
0.88 in hail
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
41.720, -94.440

Trained spotter reports penny to nickel size hail.

Hail, Guthrie

When
September 23, 5:50 PM CST
Where
Guthrie County, 4 mi N of Panora
Measured
0.88 in hail
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
41.758, -94.530

Hail, Guthrie

When
September 23, 6:08 PM CST
Where
Guthrie County, 4 mi NNW of Panora
Measured
0.88 in hail
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
41.754, -94.560

Thunderstorm Wind, Dallas

When
September 23, 6:38 PM CST
Where
Dallas County, 1.69 mi ENE of Perry
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.840, -94.090

A few 2 to 3 inch diameter tree limbs down about 10 feet long. A portion of an Elm tree trunk about 2 feet in diameter and 20 to 30 feet was also blown down.

Hail, Cass

When
September 23, 8:59 PM CST
Where
Cass County, 1 mi SE of Griswold
Measured
0.75 in hail
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
41.220, -95.136

Mostly dime size hail with some up to penny size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127411, 127412, 127413, 127414, 127415, 127416, 127417, 127418, 127420, 127419.